Hail, Hitchcock
- When
- June 7, 6:55 PM CST
- Where
- Hitchcock County, 5.14 mi SSW of Palisade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.278, -101.125
A line of thunderstorms moved southeast across extreme Southwest Nebraska during the early evening hours. As the storms passed through Dundy and Hitchcock counties, up to egg sized hail was produced with a peak gust of 59 mph which occurred southeast of Culbertson, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved southeast across extreme Southwest Nebraska during the early evening hours. As the storms passed through Dundy and Hitchcock counties, up to egg sized hail was produced with a peak gust of 59 mph which occurred southeast of Culbertson, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 5:26 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 526 PM MDT Tue Jun 7 2022 .UPDATE... Issued at 509 PM MDT Tue Jun 7 2022 Severe Thunderstorm Watch #323 is in effect for southwest Nebraska and northwest Kansas until midnight MDT/1am CDT. Severe Thunderstorm Watch #322 remains in effect for northeast Colorado until 8pm MDT/9pm CDT. Large hail and damaging winds remain the main threats. An isolated tornado can't be ruled out. Locally heavy rainfall that may cause flash flooding is also possible, especially mainly along and east of Highway 83. && .SHORT TERM...(This evening through Thursday night) Issued at 315 PM MDT Tue Jun 7 2022 Across the Tri State region this afternoon, skies are a partly to mostly sunny mix with daytime cumulus and even some scattered storms popping up around the area. Temperatures are currently ranging widely from the upper 70s west into the upper 80s east. For the remainder of the afternoon into this evening, the main wx focus will be the threat for severe weather. All threats are in play, along with flooding from locally heavy rainfall. Currently, the latest RAP40 500mb analysis and mid level water vapor are showing zonal flow aloft with an embedded shortwave moving east through Colorado. At the surface, a meandering frontal boundary has set up across the central cwa. Instability along the boundary is already creating severe storms, that are pushing slowly eastward in tandem to the front orientation. The latest from the SPC mesoanalysis is showing SBCape around 2000- 3000j/kg, DCape around 1000-1200j/kg, MUCape 2000-3000j/kg and bulk effective shear around 45-55kts with a west-northwest direction. Storms moving in the vicinity of the boundary, tapping into these conditions will produce storms capable of producing large hail (2"+), damaging winds (70mph+) and even tornado potential. While the main threats will be wind and hail, potential locally heavy rainfall could produce flash flooding in prone areas. At this time, northeast zones are in the spotlight due to these areas receiving several inches of rain. As a result, a flood watch is in effect until 09z Wednesday for Red Willow, Decatur, Norton, Graham and Sheridan counties. A severe thunderstorm watch is currently in effect for northeast Colorado only at this time due to slow movement of storms. This will probably be expanded eastward as the afternoon progresses. Latest guidance has potential several rounds of convection with the potential for an MCS to develop and move through northern zones later this evening. Precipitation will taper late, after 06z Wednesday. On Wednesday, most of the cwa will see a reprieve in rw/trw as upper ridging works in from the west. There is a low chance for some rw/trw in southwest zones late as a shortwave moves through the upper ridge. By Thursday, the region will go right back into concerns for severe weather. SPC has a marginal/slight risk area for the cwa for the afternoon/evening hours. Similar to the past several days, expecting wind and hail threats. Eastern areas are under a marginal risk for excessive rainfall. Areas along and east of Highway 83 will have to be monitored for flood watch potential, but will be highly dependent on how much rain is received this afternoon/evening. For temps, highs on Wednesday in the mid 70s to lower 80s will give way to mid 80s to around 90F on Thursday. Overnight lows in the short term period will range from the upper 40s west to upper 50s east tonight, mid to upper 50s Wednesday night and for Thursday night mainly 50s with a few spots east of Highway 83 around 60F. .LONG TERM...(Friday through Tuesday) Issued at 244 PM MDT Tue Jun 7 2022 The latest GFS/ECMWF continue to show that the main wx feature in the extended will be the building upper ridge cresting from the Rockies into the Plains region sunday into Monday. 850mb temps for both days will stretch into the +30c range and higher for the afternoon hours. This will support above normal temps for the entire cwa. There will be a few shortwaves moving through the upper ridge Sunday evening and again on Monday evening, that will trigger some scattered showers/storms. These will be enhanced by lee-side troughing coming off the Front Range. Limited qpf/moisture inflow so will keep pops in slight chance category. For temps, highs on Friday will range in the lower to mid 80s. Going into the upcoming weekend, highs on Saturday will range in the upper 80s to lower 90s. For Sunday into next Monday, above normal with mid to upper 90s expected. Tuesday, trending lower into the 80s. Overnight lows will range from the mid 50 west to the mid 60s east. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 515 PM MDT Tue Jun 7 2022 For KGLD, VFR conditions thru 05z Wednesday with VCTS from 01z- 05z. From 05z-09z, IFR/VFR mix with ceilings down to around OVC010 with VCTS. From 09z onward, VFR. Winds, variable direction around 10kts due to site proximity to frontal boundary. For KMCK, looking for VFR conditions thru 02z Wednesday, then mixing with MVFR conditions as ceilings drop to BKN025-030 and VCTS present. From 09z onward, VFR. Winds, east-northeast around 10kts, becoming north around 06z Wednesday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch until 4 AM CDT Wednesday for KSZ003-004-015-016. CO...NONE. NE...Flood Watch until 4 AM CDT Wednesday for NEZ081. && UPDATE...JN SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 600 PM MDT Tue Jun 7 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 600 PM MDT Tue Jun 7 2022 /700 PM CDT Tue Jun 7 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Flood Watch is in effect for potential Flash Flooding due to thunderstorms this evening and overnight. The areas affected will be Red Willow county in Nebraska, and Decatur, Norton, Graham and Sheridan counties in Kansas. A Severe Thunderstorm Watch remains in effect until 8pm MDT/9pm CDT for all counties in northeast Colorado. A Severe Thunderstorm Watch is in effect until midnight MDT/1am CDT for all counties in southwest Nebraska and northwest Kansas. Strong to severe thunderstorms capable of damaging wind, hail greater than 2 inches in diameter, and a few tornadoes will move across the central High Plains region this afternoon and into the early overnight hours. Locally heavy rainfall is also possible and may produce flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Wednesday will be less active with only isolated non-severe storms moving across the area during the afternoon and evening. Thursday brings another chance of severe thunderstorms capable of producing large hail and damaging wind gusts from midday into the evening hours. Hot temperatures with highs in the middle to upper 90s are expected on Sunday and Monday along with the potential for isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate any reports of severe weather via telephone and social media.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/07/2022 M85 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 5 SE BURLINGTON 39.25N 102.20W
06/07/2022 M64 MPH KIT CARSON CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST 8 SSE BURLINGTON 39.20N 102.20W
06/07/2022 M73 MPH KIT CARSON CO MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL BURLINGTON 39.31N 102.27W
06/07/2022 E1.00 INCH KIT CARSON CO PUBLIC
MULTIPLE SOCIAL MEDIA REPORT OF QUARTER
SIZED HAIL. LARGE AMOUNTS OF HAIL FELL IN
THE CITY.
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 15 S KANORADO 39.12N 102.02W
06/07/2022 E1.75 INCH WALLACE KS PUBLIC
CALLER REPORTED PEA TO GOLF BALL SIZED HAIL
THAT LASTED 13 MINUTES.
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 S BURLINGTON 39.25N 102.28W
06/07/2022 E2.00 INCH KIT CARSON CO PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
KMKThe Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail measuring at 2.13 inches was reported as a thunderstorm moved over the location.
Pea to penny sized hail reported over a duration of approximately ten minutes.
Quarter to egg sized hail reported.
Multiple reports of dime to egg sized hail reported in the town of Culbertson.
Reported via mesonet station EW9525.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034176, 1034174, 1034175, 1034185, 1034188, 1034187, 1034195, 1034219, 1034225.